- Open Access
A new generalization of the Banach contraction principle
© Jleli and Samet; licensee BioMed Central Ltd. 2013
- Received: 2 August 2013
- Accepted: 26 December 2013
- Published: 24 January 2014
We present a new generalization of the Banach contraction principle in the setting of Branciari metric spaces.
- Banach contraction
- generalized metric
- fixed point
The fixed-point theorem, generally known as the Banach contraction principle, appeared in explicit form in Banach’s thesis in 1922 , where it was used to establish the existence of a solution to an integral equation. Since then, because of its simplicity and usefulness, it has become a very popular tool in solving existence problems in many branches of mathematical analysis. This principle states that, if is a complete metric space and is a contraction map (i.e., for all , where is a constant), then T has a unique fixed point.
The Banach contraction principle has been generalized in many ways over the years. In some generalizations, the contractive nature of the map is weakened; see [2–9] and others. In other generalizations, the topology is weakened; see [10–23] and others. In , Nadler extended the Banach fixed-point theorem from single-valued maps to set-valued contractive maps. Other fixed point results for set-valued maps can be found in [25–30] and references therein.
In 2000, Branciari  introduced the concept of generalized metric spaces, where the triangle inequality is replaced by the inequality for all pairwise distinct points . Various fixed point results were established on such spaces; see [10, 13, 17–20, 22] and references therein.
In this paper, we introduce a new type of contractive maps and we establish a new fixed-point theorem for such maps on the setting of generalized metric spaces.
We denote by Θ the set of functions satisfying the following conditions:
() θ is non-decreasing;
() for each sequence , if and only if ;
() there exist and such that .
Before we prove the main results, we recall the following definitions introduced in .
Then is called a generalized metric space (or for short g.m.s.).
Definition 2.2 Let be a g.m.s., be a sequence in X and . We say that is convergent to x if and only if as . We denote this by .
Definition 2.3 Let be a g.m.s. and be a sequence in X. We say that is Cauchy if and only if as .
Definition 2.4 Let be a g.m.s. We say that is complete if and only if every Cauchy sequence in X converges to some element in X.
The following result was established in  (Lemma 1.10).
, for all ;
and x are distinct points in X, for all ;
and y are distinct points in X, for all ;
Then we have.
We observe easily that if one of the conditions (ii) or (iii) is not satisfied, then the result of Lemma 2.1 is still valid.
Now, we are ready to state and prove our main result.
Then T has a unique fixed point.
Let . We consider two cases.
which is a contradiction. Then we have one and only one fixed point. □
Since a metric space is a g.m.s., from Theorem 2.1, we deduce immediately the following result.
Then T has a unique fixed point.
Clearly the function defined by belongs to Θ. So, the existence and uniqueness of the fixed point follows from Corollary 2.1. In the following example (inspired by ), we show that Corollary 2.1 is a real generalization of the Banach contraction principle.
for some . We consider two cases.
Thus, the inequality (7) is satisfied with . Theorem 2.1 (or Corollary 2.1) implies that T has a unique fixed point. In this example is the unique fixed point of T.
we obtain from Theorem 2.1 the following result.
Then T has a unique fixed point.
This project was supported by King Saud University, Deanship of Scientific Research, College of Science Research Center.
- Banach S: Sur les opérations dans les ensembles abstraits et leur applications aux équations intégrales. Fundam. Math. 1922, 3: 133-181.MATHGoogle Scholar
- Boyd DW, Wong JSW: On nonlinear contractions. Proc. Am. Math. Soc. 1969, 20: 458-464. 10.1090/S0002-9939-1969-0239559-9MathSciNetView ArticleMATHGoogle Scholar
- Ćirić L: A generalization of Banach’s contraction principle. Proc. Am. Math. Soc. 1974,45(2):267-273.MATHGoogle Scholar
- Kirk WA: Fixed points of asymptotic contractions. J. Math. Anal. Appl. 2003, 277: 645-650. 10.1016/S0022-247X(02)00612-1MathSciNetView ArticleMATHGoogle Scholar
- Meir A, Keeler E: A theorem on contraction mappings. J. Math. Anal. Appl. 1969, 28: 326-329. 10.1016/0022-247X(69)90031-6MathSciNetView ArticleMATHGoogle Scholar
- Rakotch E: A note on contractive mappings. Proc. Am. Math. Soc. 1962, 13: 459-465. 10.1090/S0002-9939-1962-0148046-1MathSciNetView ArticleMATHGoogle Scholar
- Reich S: Fixed points of contractive functions. Boll. Unione Mat. Ital. 1972, 5: 26-42.MathSciNetMATHGoogle Scholar
- Suzuki T: Fixed point theorem for asymptotic contractions of Meir-Keeler type in complete metric spaces. Nonlinear Anal. 2006, 64: 971-978. 10.1016/j.na.2005.04.054MathSciNetView ArticleMATHGoogle Scholar
- Wardowski D: Fixed points of a new type of contractive mappings in complete metric spaces. Fixed Point Theory Appl. 2012., 2012: Article ID 94Google Scholar
- Bari CD, Vetro P: Common fixed points in generalized metric spaces. Appl. Math. Comput. 2012,218(13):7322-7325. 10.1016/j.amc.2012.01.010MathSciNetView ArticleMATHGoogle Scholar
- Branciari A: A fixed point theorem of Banach-Caccioppoli type on a class of generalized metric spaces. Publ. Math. (Debr.) 2000, 57: 31-37.MathSciNetMATHGoogle Scholar
- Cherichi M, Samet B: Fixed point theorems on ordered gauge spaces with applications to nonlinear integral equations. Fixed Point Theory Appl. 2012., 2012: Article ID 13Google Scholar
- Das P: A fixed point theorem on a class of generalized metric spaces. Korean J. Math. Sci. 2002, 9: 29-33.Google Scholar
- Frigon M: Fixed point results for generalized contractions in gauge spaces and applications. Proc. Am. Math. Soc. 2000, 128: 2957-2965. 10.1090/S0002-9939-00-05838-XMathSciNetView ArticleMATHGoogle Scholar
- Janković S, Kadelburg Z, Radenović S: On cone metric spaces: a survey. Nonlinear Anal. 2011, 74: 2591-2601. 10.1016/j.na.2010.12.014MathSciNetView ArticleMATHGoogle Scholar
- Khamsi MA, Kozlowski WM, Reich S: Fixed point theory in modular function spaces. Nonlinear Anal. 1990,14(11):935-953. 10.1016/0362-546X(90)90111-SMathSciNetView ArticleMATHGoogle Scholar
- Kirk WA, Shahzad N: Generalized metrics and Caristi’s theorem. Fixed Point Theory Appl. 2013., 2013: Article ID 129Google Scholar
- Lakzian H, Samet B:Fixed points for -weakly contractive mappings in generalized metric spaces. Appl. Math. Lett. 2012,25(5):902-906. 10.1016/j.aml.2011.10.047MathSciNetView ArticleMATHGoogle Scholar
- Samet B: Discussion on ‘A fixed point theorem of Banach-Caccioppoli type on a class of generalized metric spaces’ by A. Branciari. Publ. Math. (Debr.) 2010,76(4):493-494.MathSciNetMATHGoogle Scholar
- Sarama IR, Rao JM, Rao SS: Contractions over generalized metric spaces. J. Nonlinear Sci. Appl. 2009,2(3):180-182.MathSciNetMATHGoogle Scholar
- Tarafdar E: An approach to fixed point theorems on uniform spaces. Trans. Am. Math. Soc. 1974, 191: 209-225.MathSciNetView ArticleMATHGoogle Scholar
- Turinici, M: Functional contractions in local Branciari metric spaces (2012). arXiv:1208.4610v1 [math.GN]MATHGoogle Scholar
- Vetro C: On Branciari’s theorem for weakly compatible mappings. Appl. Math. Lett. 2010,23(6):700-705. 10.1016/j.aml.2010.02.011MathSciNetView ArticleMATHGoogle Scholar
- Nadler SB Jr.: Multi-valued contraction mappings. Pac. J. Math. 1969, 30: 475-488. 10.2140/pjm.1969.30.475MathSciNetView ArticleMATHGoogle Scholar
- Berinde M, Berinde V: On a general class of multi-valued weakly Picard mappings. J. Math. Anal. Appl. 2007, 326: 772-782. 10.1016/j.jmaa.2006.03.016MathSciNetView ArticleMATHGoogle Scholar
- Ćirić L: Multi-valued nonlinear contraction mappings. Nonlinear Anal. 2009, 71: 2716-2723. 10.1016/j.na.2009.01.116MathSciNetView ArticleMATHGoogle Scholar
- Markin JT: A fixed point theorem for set-valued mappings. Bull. Am. Math. Soc. 1968, 74: 639-640. 10.1090/S0002-9904-1968-11971-8MathSciNetView ArticleMATHGoogle Scholar
- Mizoguchi N, Takahashi W: Fixed point theorems for multivalued mappings on complete metric spaces. J. Math. Anal. Appl. 1989, 141: 177-188. 10.1016/0022-247X(89)90214-XMathSciNetView ArticleMATHGoogle Scholar
- Naidu SVR: Fixed point theorems for a broad class of multimaps. Nonlinear Anal. 2003, 52: 961-969. 10.1016/S0362-546X(02)00146-3MathSciNetView ArticleMATHGoogle Scholar
- Zhang CK, Zhu J, Zhao PH: An extension of multi-valued contraction mappings and fixed points. Proc. Am. Math. Soc. 2000, 128: 2439-2444. 10.1090/S0002-9939-99-05318-6View ArticleMathSciNetMATHGoogle Scholar
- Jleli M, Samet B: The Kannan’s fixed point theorem in a cone rectangular metric space. J. Nonlinear Sci. Appl. 2009,2(3):161-167.MathSciNetMATHGoogle Scholar
This article is published under license to BioMed Central Ltd. This is an open access article distributed under the terms of the Creative Commons Attribution License (http://creativecommons.org/licenses/by/2.0), which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.